Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Highly connected embeddings in codimension two


Author: Susan Szczepanski
Journal: Trans. Amer. Math. Soc. 280 (1983), 139-159
MSC: Primary 57R40; Secondary 57R67
MathSciNet review: 712253
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study semilocal knots over $ f$ into $ \xi $, that is, embeddings of a manifold $ N$ into $ E(\xi)$, the total space of a $ 2$-disk bundle over a manifold $ M$, such that the restriction of the bundle projection $ p:E(\xi) \to M$ to the submanifold $ N$ is homotopic to a normal map of degree one, $ f:N \to N$. We develop a new homology surgery theory which does not require homology equivalences on boundaries and, in terms of these obstruction groups, we obtain a classification (up to cobordism) of semilocal knots over $ f$ into $ \xi $. In the simply connected case, the following geometric consequence follows from our classification. Every semilocal knot of a simply connected manifold $ M\char93 K$ in a bundle over $ M$ is cobordant to the connected sum of the zero section of this bundle with a semilocal knot of the highly connected manifold $ K$ into the trivial bundle over a sphere.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57R40, 57R67

Retrieve articles in all journals with MSC: 57R40, 57R67


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1983-0712253-5
PII: S 0002-9947(1983)0712253-5
Keywords: Surgery, cobordism of embeddings, Hermitian forms, highly connected maps and manifolds
Article copyright: © Copyright 1983 American Mathematical Society